Suitable permutations, binary covering arrays, and paley matrices

Research output: Chapter in Book/Report/Conference proceedingChapter

3 Scopus citations

Abstract

A set of permutations of length v is t-suitable if every element precedes every subset of t - 1 others in at least one permutation. The maximum length of a t-suitable set of N permutations depends heavily on the relation between t and N. Two classical results, due to Dushnik and Spencer, are revisited. Dushnik's result determines the maximum length when t > √2N. On the other hand, when t is fixed Spencer's uses a strong connection with binary covering arrays of strength t - 1 to obtain a lower bound on the length that is doubly exponential in t. We explore intermediate values for t, by first considering directed packings and related Golomb rulers, and then by examining binary covering arrayswhose number of rows is approximately equal to their number of columns. These in turn are constructed from Hadamard and Paley matrices, for which we present some computational data and questions.

Original languageEnglish (US)
Title of host publicationAlgebraic Design Theory and Hadamard Matrices: ADTHM, Lethbridge, Alberta, Canada, July 2014
PublisherSpringer International Publishing
Pages29-42
Number of pages14
Volume133
ISBN (Print)9783319177298, 9783319177281
DOIs
Publication statusPublished - Sep 3 2015

    Fingerprint

Keywords

  • Directed block design
  • Golomb ruler
  • Hadamard matrix
  • Paley matrix
  • Suitable sets of permutations

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Colbourn, C. (2015). Suitable permutations, binary covering arrays, and paley matrices. In Algebraic Design Theory and Hadamard Matrices: ADTHM, Lethbridge, Alberta, Canada, July 2014 (Vol. 133, pp. 29-42). Springer International Publishing. https://doi.org/10.1007/978-3-319-17729-8_3